Chemotherapy Induced Neuropathy

68 y/o male was undergoing chemotherapy treatments and as you may know, neuropathy can be a common side effect of certain chemo medications. This gentleman was battling through constant neuropathy type pain and was intiated on Gabapentin 300 mg twice daily.

In this case of chemotherapy induced neuropathy, this dose was tolerated without issue and chemotherapy cycles continued as scheduled with excellent results.

This patient following his chemo treatments ended up being cancer free upon rechecks with his oncologist. Remembering to address ongoing medication use at every visit is an important aspect and is one of my 10 Commandments of Polypharmacy. This did not get done, and following chemo treatments the gabapentin stayed on board even as this patient’s symptoms of neuropathy resolved with cessation of treatments. Sometimes the neuropathy can linger, but we need to continually reassess indefinite use of medications, it might not actually be required indefinitely.

Interested in BCPS?  Check out 10 free questions!

1 Comment

  1. Alka Bhalla

    Great pearl! It is especially important to reassess medications that a patient may be taking for a long time. Lots of examples come in mind, e.g., clopidogrel, PPIs.

    Reply

Submit a Comment

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.

Written By Eric Christianson

December 28, 2014

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Categories

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Buy on Amazon

Categories

Explore Categories